Louis Roller takes a look at the most serious form of allergic reaction: anaphylaxis

Anaphylaxis is the most severe form of allergic reaction and is potentially life threatening. It must be treated as a medical emergency, requiring immediate treatment and urgent medical attention.

Anaphylaxis is a generalised allergic reaction, which often involves more than one body system (e.g. skin, respiratory, gastro-intestinal and cardiovascular). A severe allergic reaction or anaphylaxis usually occurs within 20 minutes to 2 hours of exposure to the trigger and can rapidly become life threatening.

In the immunological mechanism, immunoglobulin E (IgE) binds to the antigen (the foreign material that provokes the allergic reaction). Antigen-bound IgE then activates FcεRI receptors on mast cells and basophils. This leads to the release of inflammatory mediators such as histamine. These mediators subsequently increase the contraction of bronchial smooth muscles, trigger vasodilation, increase the leakage of fluid from blood vessels, and cause heart muscle depression.

Non-immunological mechanisms involve substances that directly cause the degranulation of mast cells and basophils. These include agents such as contrast medium, opioids, temperature (hot or cold), and vibration. Sulfites may cause reactions by both immunologic and non-immunological mechanisms.

Symptoms of anaphylaxis are potentially life threatening and include any one of the following:

  • difficult/noisy breathing;
  • swelling of tongue;
  • swelling/tightness in throat;
  • difficulty talking and/or hoarse voice;
  • wheeze or persistent cough;
  • persistent dizziness and/or collapse; and
  • pale and floppy (in young children).

In some cases, anaphylaxis is preceded by less dangerous allergic symptoms such as:

  • swelling of face, lips and/or eyes;
  • hives or welts; and
  • abdominal pain, vomiting (these are signs of anaphylaxis for insect allergy).

Common causes

Foods that cause the majority of anaphylaxis are peanuts, tree nuts (such as walnut, cashew, Brazil nut), shellfish, fish, milk, eggs and preservatives.

Stinging insects: Insect sting venom from honeybees, wasps, hornets and fire ants can cause severe and even deadly reactions in some people.

Medications: Almost any medication can cause an allergic reaction.

Common medications that cause anaphylaxis are antibiotics (particularly beta-lactam antibiotics [penicillins/cephalosporins]) and anticonvulsants). Certain post-surgery fluids, vaccines, blood and blood products, radiocontrast dyes, pain medications and other drugs may also cause severe reactions.

Latex: Some products made from natural latex contain allergens that can cause reactions in sensitive individuals.

Exercise: Although rare, exercise can cause anaphylaxis. Oddly enough, it does not occur after every exercise session and in some cases, only occurs after eating certain foods before exercise.

Treatment and prevention

If a person begins to have an allergic reaction, they should use their autoinjectable epinephrine (adrenaline) and get to the closest emergency department. The sooner the reaction is treated, the less severe it is likely to become.

Once a person has had an anaphylactic reaction, they should visit an allergist to get a proper diagnosis.

The allergist can provide information about avoiding the allergen as well as a treatment plan.

Avoiding the allergen(s) is the main way to remain safe, but requires a great deal of education.

Specific advice may include:

  • Food: how to interpret ingredient labels, manage restaurant dining, avoid hidden food allergen.
  • Insects: not wearing perfumes, avoiding bright coloured clothing and high risk activities; wearing long sleeves/pants when outdoors.
  • Medications: which drugs/treatments to avoid, a list of alternative medications.

Questions that may help to narrow down the list of likely causes such as foods or medicines consumed that day, or exposure to insects should be asked. This approach will also help to exclude conditions that can sometimes be confused with anaphylaxis, such as fainting or an epileptic seizure.

If allergy is suspected, this may be followed by allergy tests, usually a blood test for allergen specific IgE (formerly known as RAST tests) or skin prick testing, to help confirm or exclude potential triggers.

A person who is at risk of anaphylaxis will require ongoing management. This should include:

  • referral to a clinical immunology/allergy specialist;
  • identification of the trigger/s of anaphylaxis—this will include a comprehensive medical history and clinical examination followed by interpretation of allergy test results;
  • education on avoidance of trigger/s—this is particularly important with severe food allergy, as avoidance of the food is the only way to avoid an allergic reaction. Advice from an experienced allergy dietitian may also be required;
  • provision of an ASCIA Action Plan for Anaphylaxis. ASCIA Action Plans provide guidance on when and how to use an adrenaline (epinephrine) autoinjector; and
  • regular follow-up visits to a clinical immunology/allergy specialist.

Adrenaline (epinephrine) is the first line treatment for anaphylaxis.

It works rapidly to reverse the effects of anaphylaxis. Adrenaline (epinephrine) autoinjectors contain a single, fixed dose of adrenaline (epinephrine) , and have been designed to be given by non-medical people, such as a friend, teacher, childcare worker, parent, passer-by or by the patient themselves (if they are not too unwell to do this) as well as pharmacists.

An adrenaline (epinephrines) autoinjector should only be prescribed as part of a comprehensive anaphylaxis management plan, which includes an ASCIA Action Plan for Anaphylaxis and education on how to reduce the risk of allergic reactions.

If you or your child has been prescribed an adrenaline autoinjector, it is important that you learn and practice how to use it, using a trainer device every 3-4 months.

www.allergyfacts.org.au 

www.allergy.org.au/patients/allergy-testing/allergy-testing 

https://www.allergy.org.au/patients/about-allergy/anaphylaxis

Associate Professor Louis Roller, from the Faculty of Pharmacy and Pharmaceutical Sciences Monash University, was the 2014 recipient of the PSA Lifetime Achievement Award.